Acetaminophen use and asthma in children

Teeranai Sakulchit, Ran Goldman
MARCH • MARS 2017 | Canadian Family Physician • Le Médecin de famille canadien   unpublished
A cetaminophen is the most widely used over-thecounter antipyretic and analgesic drug in children. 1 Its mode of action is unclear, but it is generally accepted that it is similar to nonsteroidal anti-inflammatory drugs in that it inhibits cyclooxygenase activity, with predominant cyclooxygenase-2 inhibition. 2,3 This in turn reduces the concentration of prostaglandin E 2 , which lowers the hypothalamic set-point to reduce fever and activation of descending inhibitory serotonergic pathways to
more » ... ergic pathways to produce analgesia. 3 Although acetaminophen is considered a weaker analgesic than nonsteroidal anti-inflammatory drugs, 3 it is often preferred owing to better tolerance and a better safety profile (no adverse effects such as bleeding associated with antiplatelet activity and gastrointestinal upset). 2, 3 However, several epidemiologic observations suggest that acetaminophen use might be a risk factor for asthma development, as well as asthma exacerbation. 3 It is believed that the metabolite of acetaminophen depletes glutathione levels in the respiratory tract and thus leads to vulnerability to oxidative stress. This process might cause airway inflammation, bronchoconstriction, and subsequent symptoms of asthma. 4 Use of acetaminophen and asthma development Early acetaminophen use. Several studies report conflicting findings on whether there is an association between acetaminophen use in the first year of life and childhood development of asthma. Beasley et al 5 conducted a cross-sectional study as part of a worldwide research program, the International Study of Asthma and Allergies in Childhood, obtaining questionnaires from parents of 205 487 children aged 6 and 7 years old from 73 centres in 31 countries, asking about symptoms of asthma, rhinoconjunctivitis, and eczema. They also asked about the use of acetaminophen in the first year of life and frequency of acetaminophen use within 12 months before the survey. Use of acetaminophen for fever in the first year of life was associated with the risk of developing asthma (odds ratio [OR] = 1.46, 95% CI 1.36 to 1.56). The study was included in a systematic review and metaanalysis containing 13 cross-sectional studies, 4 cohort studies, and 2 case-control studies. 6 The risk of asthma in children using acetaminophen within the first year of life was statistically significantly higher than for those not using acetaminophen (OR = 1.47, 95% CI 1.36 to 1.56). The same direct association was reported in 4 other studies. A cross-sectional study of 16 933 children aged 6 and 7 years old in Italy reported that acetaminophen administration in the first year of life was associated with early wheezing (symptom within the first 2 years of life) (OR = 2.27, 95% CI 1.98 to 2.62) and with persistent wheezing (symptom within the first 2 years of life and 12 months before the study) (OR = 1.77, 95% CI 1.49 to 2.10), whereas the association with late-onset wheezing (symptom within the last 12 months before the study) was weak (OR = 1.12, 95% CI 0.97 to 1.31). 7 Gonzalez-Barcala et al 8 reported that after adjusting for sex, body mass index, having pets in the house, maternal education, parental asthma, and parental smoking, the consumption of acetaminophen during the first year of life was associated with asthma (OR = 2.04, 95% CI 1.79 to 2.31 for wheezing at some time) in more than 20 000 Spanish children aged 6 and 7. Similar findings Abstract Question A child with a history of asthma came to my clinic with acute fever. I have heard that acetaminophen might be associated with exacerbation of asthma. Is it safe if I recommend acetaminophen for this child? Answer Most studies suggest an association between acetaminophen use in children and development of asthma later in childhood. However, several confounding factors in study design might contribute to this positive correlation, and without a prospective controlled trial, confirming this finding is challenging. If children have a known history of asthma, it is likely safe to administer a single dose of acetaminophen without concern of precipitating adverse respiratory symptoms. Regular use of acetaminophen to relieve fever or pain does not seem to exacerbate asthma in children more than ibuprofen does. This article is eligible for Mainpro+ certified Self-Learning credits. To earn credits, go to www.cfp.ca and click on the Mainpro+ link. La traduction en français de cet article se trouve à www.cfp.ca dans la table des matières du numéro de mars 2017 à la page e166.
fatcat:xm5k4hyso5g7pdfiytbwnypvlm